JournalsjemsVol. 15, No. 5pp. 1747–1782

On a devil’s staircase associated to the joint spectral radii of a family of pairs of matrices

  • Ian D. Morris

    University of Surrey, Guildford, UK
  • Nikita Sidorov

    University of Manchester, UK
On a devil’s staircase associated to the joint spectral radii of a family of pairs of matrices cover
Download PDF

Abstract

The joint spectral radius of a finite set of real d×dd \times d matrices is defined to be the maximum possible exponential rate of growth of products of matrices drawn from that set. In previous work with K.~G.~Hare and J.~Theys we showed that for a certain one-parameter family of pairs of matrices, this maximum possible rate of growth is attained along Sturmian sequences with a certain characteristic ratio which depends continuously upon the parameter. In this note we answer some open questions from that paper by showing that the dependence of the ratio function upon the parameter takes the form of a Devil's staircase. We show in particular that this Devil's staircase attains every rational value strictly between 00 and 11 on some interval, and attains irrational values only in a set of Hausdorff dimension zero. This result generalises to include certain one-parameter families considered by other authors. We also give explicit formulas for the preimages of both rational and irrational numbers under the ratio function, thereby establishing a large family of pairs of matrices for which the joint spectral radius may be calculated exactly.

Cite this article

Ian D. Morris, Nikita Sidorov, On a devil’s staircase associated to the joint spectral radii of a family of pairs of matrices. J. Eur. Math. Soc. 15 (2013), no. 5, pp. 1747–1782

DOI 10.4171/JEMS/402